Hail, Wood
- When
- June 30, 2:05 PM EST
- Where
- Wood County, Bowling Green
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 41.370, -83.670
Quarter sized hail was observed.
A frontal system moved across northern Ohio causing showers and thunderstorms to develop. A couple of thunderstorms became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A frontal system moved across northern Ohio causing showers and thunderstorms to develop. A couple of thunderstorms became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 30, 12:27 PM EST, 1 hour 38 minutes earlier.
Area Forecast Discussion National Weather Service Cleveland OH 127 PM EDT Fri Jun 30 2017 .SYNOPSIS... A cold front will approach the region today into Saturday providing opportunities for showers and thunderstorms. The front is expected to pass the area during the afternoon on Saturday. A brief dry period will occur for the second half of the weekend before the passage of another weak cold front on Monday. High pressure will briefly build before more unsettled weather arrives by midweek. && .NEAR TERM /THROUGH TONIGHT/... Clouds are beginning to fill back in as instability continues to slowly build across the region. Many locations over the western half of the forecast area are seeing dewpoints rise into the upper 60s and mid 60s to the east. This combined with temperatures climbing into the low 80s are generating SBCAPE values of 1000 to 1500 J/kg. Locations across NE OH and NW PA have yet to see this amount of instability realized as cloud cover has stunted some heating there. Expecting thunderstorms to begin developing between 2 and 5 PM. It is difficult to pinpoint the exact locations of development with an array of surface boundaries that could provide enhanced lift. Coverage should steadily increase by late this evening as a S/W trough makes its way into the region. As this occurs, convection could take on more of a linear mode. However, given only marginal shear the main threats still appear to be strong winds and locally heavy rainfall. Some hail and perhaps a brief tornado cannot be ruled out, especially in stronger cells that interact with any outflow boundaries. Intensity should wane some with the loss of daytime heating. && .SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/... The weak cold front may still be over northeast OH or northwest PA Saturday evening. Will continue to mention a chance of showers across extreme NE OH and NW PA but will end it by midnight. Some of the guidance continues to show a chance of showers on Sunday across extreme NE OH and NW PA under the trough aloft. High pressure will be building in at the surface. Will limit the shower threat to a slight chance across NW PA. The next weak cold front is coming quick. Most of the models show the front crossing Lake Erie by early Monday morning. Will continue with a small chance of showers later Sunday night. The front will likely sag south on Monday. Not sure where exactly it might be at a given time and will have to broad brush the forecast with a small pop chance for showers and thunderstorms over most of the forecast area. Forecast temperatures will be near guidance, not far from normal. && .LONG TERM /TUESDAY THROUGH THURSDAY/... Unfortunately, not a lot of confidence in the exact location of the front by the Fourth Of July. The ECMWF keeps the front near Lake Erie while the GFS and CMC drop the front south to near the Ohio River. This, of course, has big implications on temperature and rain chances. Given the uncertainty, will stick close to guidance with 20- 30 pops in most areas. Forecast highs are a compromise, generally in the lower 80s with some upper 70s NW PA. Into midweek, the forecast depends on the movement of a cut off low from the plains states. The ECMWF is a bit faster but there will be an increasing chance of showers and thunderstorms midweek as the low moves east. && .AVIATION /18Z Friday THROUGH Wednesday/... VFR Conditions are expected to deteriorate to MVFR or worse briefly this afternoon as scattered thunderstorms develop across the area. High humidity values will support torrential rainfall with visibilities of 2sm or less if directly impacted. Convection is expected to develop starting in the west (TOL/FDY) around 19Z with more organized storms from 21-02Z. Intermittent periods of VFR will be possible. Precip chances will continue through Saturday morning as the upper trough axis moves into the area. Winds will remain predominantly south to southwest at 5 to 15 knots through the period. OUTLOOK...Non-VFR conditions possible in thunderstorms Saturday before becoming more isolated for Sunday and Monday. && .MARINE... South to southwest winds have diminished somewhat on lake Erie but a southwest flow will persist into Saturday ahead of a weak cold front. Thunderstorms will be an issue today and mariners should remain alert for locally stronger winds and waves with any thunderstorms. The southwest flow may pick up somewhat on Saturday as the cold front approaches but indications are that the winds and waves will remain below small craft advisory criteria. High pressure will build east on Sunday but another weak cold front will approach by Sunday night and southwest winds will remain enhanced, especially on the east half of the lake. Not expecting to need a small craft advisory st this time. Wind will become northwest by later Monday after the weak cold front and should begin to diminish. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Adams/Jamison NEAR TERM...Adams/Jamison SHORT TERM...Jamison/Kosarik LONG TERM...Kosarik AVIATION...Jamison MARINE...Kosarik
Hazardous Weather Outlook National Weather Service Cleveland OH 506 AM EDT Fri Jun 30 2017 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-010915- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood- Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland- Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford- Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox- Ashtabula Lakeshore-Northern Erie-Southern Erie- 506 AM EDT Fri Jun 30 2017 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and Tonight. There is a slight risk for severe thunderstorms with damaging winds and large hail today and tonight. Locally heavy rain will occur with the storms and could produce a few flooding problems. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a marginal risk for severe storms Saturday for Eastern Ohio and Northwest Pennsylvania. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
220 PM EDT FRI JUN 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0907 PM TSTM WND DMG 2 NNE NORTH CANTON 40.90N 81.39W
06/29/2017 STARK OH NWS STORM SURVEY
NWS SURVEY TEAM DETERMINED THAT A MICROBURST OCCURRED IN
PLAIN AND LAKE TOWNSHIPS IN STARK COUNTY. A COUPLE DOZEN
TREES WERE SNAPPED OR UPROOTED AND APPROXIMATELY 12-18
HOMES HAD DAMAGED SHINGLES AND SIDING MATERIAL.
&&
SEFCOVICPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
255 PM EDT FRI JUN 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM HAIL BOWLING GREEN 41.38N 83.65W
06/30/2017 E0.25 INCH WOOD OH TRAINED SPOTTER
&&
THOMPSONSpecial Weather Statement
National Weather Service Cleveland OH
259 PM EDT FRI JUN 30 2017
OHZ003-006>009-018-019-302000-
Seneca-Huron-Erie-Wood-Ottawa-Sandusky-Lucas-
259 PM EDT FRI JUN 30 2017
...SCATTERED STRONG THUNDERSTORMS WILL AFFECT HURON...OTTAWA...
ERIE...SENECA...SANDUSKY...WOOD AND LUCAS COUNTIES...
At 256 PM EDT, radar indicated scattered strong thunderstorms
located along a line extending from near Oak Harbor to near Bowling
Green to near Deshler to near Continental. Movement was east at 10
to 15 mph. Other storms were located further east along the
lakeshore.
Winds in excess of 40 mph and small hail are possible with these
storms. Locally heavy rainfall is also possible which may lead to
ponding of water on area roadways.
Locations that may be impacted include... Toledo, Bowling Green,
Sandusky, Tiffin, Norwalk, Fremont, Fostoria, Western Vermilion,
Port Clinton, Swanton, Perrysburg, Oregon, Sylvania, Bellevue,
Clyde, Rossford, Willard, Waterville, Northwood and Whitehouse.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4172 8388 4173 8339 4146 8272 4149 8269
4147 8266 4146 8269 4138 8249 4143 8235
4107 8234 4106 8244 4099 8244 4099 8336
4100 8342 4117 8342 4117 8388
TIME...MOT...LOC 1856Z 261DEG 9KT 4148 8319 4132 8368 4121 8397 4108
8419
MullenThe Detroit radar (KDTX), 149 km away, was scanning. The volume nearest the first event began at 19:03 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Quarter sized hail was observed.
Thunderstorm winds downed a few trees and leveled a small shed in Galion. A barn on Millsboro Road just west of the Richland County line was also damaged. A home nearby sustained damage from a fallen tree. Many trees were also reported down along Blooming Grove Road.
Thunderstorm winds downed a couple of trees in the Iberia area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708612, 708607, 708608.